Maryland, 2008Hail and Damaging Winds in Maryland, March 8, 2008
March 8, 2008 · NWS LWX · 29 events in 10 counties and zones
Low pressure crossed the Mid Atlantic March 8th, bringing a strong cold front through the region during the late afternoon and evening. This front triggered several strong to severe thunderstorms that produced large hail and gusty, damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $605,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure crossed the Mid Atlantic March 8th, bringing a strong cold front through the region during the late afternoon and evening. This front triggered several strong to severe thunderstorms that produced large hail and gusty, damaging winds. There were numerous reports of downed trees and power lines, with several reports of trees falling into homes. One fatality was reported in Harford County when a tree fell onto a moving truck, killing the passenger.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 8, 2:54 PM EST, 8 minutes earlier.
Area forecast discussion, Mar 8, 2:54 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EST SAT MAR 8 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST AND INTENSIFY
OVERNIGHT...BRINGING GUSTY WINDS TO THE REGION. WINDS WILL
DIMINISH SUNDAY AS HIGH PRESSURE MOVES OVERHEAD. A WEAK CLIPPER
SYSTEM WILL CROSS THE REGION MONDAY...BRINGING A CHANCE OF WINTRY
PRECIPITATION. A WARMING TREND WILL PROCEED A COLD FRONT BY THE
END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE ANALYSIS FROM 18Z SHOWS LOW PRESSURE CENTERED OVER
NORTHERN VIRGINIA. A WARM FRONT HAS PUSHED NORTH OF THE WASHINGTON
METRO AND A COLD FRONT IS JUST WEST OF THE FORECAST AREA. REGIONAL
RADAR AND SURFACE OBSERVATIONS INDICATE THUNDERSTORM BANDS
DEVELOPING AND MOVING NORTHEAST ACROSS THE EASTERN THIRD OF THE
FORECAST AREA...WITH MORE SHOWERS AND ISOLATED THUNDERSTORMS WEST
OF THE BLUE RIDGE.
MULTIPLE HAZARDS IN THE FORECAST FOR THE NEAR TIME. SEVERE WEATHER
THREAT CONTINUES ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. THIS
WILL QUICKLY DIMINISH THROUGH THE LATE AFTERNOON AS THE SURFACE LOW
LIFTS NORTH. ALSO HAVE SOME CONVECTION RIGHT ALONG THE BLUE RIDGE.
WILL CARRY A PRE-FIRST PERIOD WITH THE AFTERNOON PACKAGE FOR
LINGERING CONVECTION.
NEXT CONCERN IS FOR SYNOPTIC WINDS LATE AFTERNOON AND OVERNIGHT.
STRONG 3 TO 6 HOUR PRESSURE RISES ALONG WITH THE LOW AND MID LEVEL
JETS HAVE COMBINED TO BRING A THREAT OF 50KT PLUS WEST OF THE BLUE
RIDGE AS WELL AS ALONG THE PENNSYLVANIA STATE LINE. THEREFORE...WILL
EXPAND THE HIGH WIND WARNING FURTHER EAST. WILL ALSO EXPAND THE
TIMING THROUGH 09Z. WINDS WILL BE DECREASING AFTER MIDNIGHT...BUT
NOT ENOUGH TO BE ABLE TO DROP THE HEADLINE. THANKS TO NEIGHBORING
OFFICES FOR COLLABORATION.
AND FINAL CONCERN IS FOR UPSLOPE SNOW SHOWERS. HPC AS WELL AS BUFKIT
GIVE 1 TO 3 INCHES OF SNOW BY SUNDAY MORNING. THERE IS ALSO A WIND
CONCERN FOR BLOWING/DRIFTING SNOW. HOWEVER...GIVEN ONLY ONE
PRECIPITATION TYPE...WILL CARRY A SNOW ADVISORY FOR THE NORTHWESTERN
THREE ZONES. SUB ADVISORY SNOW CRITERIA FURTHER EAST AND SOUTH...SO
WILL MENTION ACCUMULATION AROUND AN INCH FOR THE REST OF THE
ALLEGHENY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ALL LAND-BASED HAZARDS WILL BE OVER SUNDAY MORNING. HIGH PRESSURE
BUILDS ON SUNDAY AND SUNDAY NIGHT. WEAK COLD ADVECTION WITH
DIMINISHING WINDS ON SUNDAY. MOS GUIDANCE WAS CLUSTERED.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE GIVES WAY TO A CLIPPER SYSTEM MONDAY AND MONDAY
NIGHT. EXPECT SNOW ACROSS THE FAR WEST...MIXING WITH RAIN UP TO
THE BLUE RIDGE...TURNING TO ALL SNOW OVERNIGHT. MINOR
ACCUMULATIONS WOULD BE POSSIBLE DURING THE OVERNIGHT.
ANOTHER SHORT WAVE FROM WITHIN THE NORTHERN STREAM PASSES ON
WEDNESDAY...BUT MOISTURE LOOKS WEAK IN EVEN THE UPSLOPE AREA. THE
NEXT SYSTEM OF NOTE IS A COLD FRONT LATE IN THE WEEK. THIS WOULD BE
THE BEST CHANCE FOR PRECIPITATION ACROSS THE REGION. WARMING TREND
STILL ON TRACK MID WEEK AHEAD OF THE SYSTEM.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
CEILINGS AND VISIBILITIES IMPROVING...HOWEVER CONVECTION WILL
BRING GUSTY WINDS THROUGH LATE AFTERNOON. ANOTHER ROUND OF
PRECIPITATION WILL FOLLOW. BUT QUICKLY END AFTER SUNSET. SYNOPTIC
WINDS THEN INCREASE BEHIND THE DEPARTING LOW. STRONG NORTHWEST
WIND GUSTS OF 40 TO 50 KNOTS EXPECTED DURING THE LATE EVENING
HOURS...DIMINISHING AFTER MIDNIGHT. WINDS WILL STAY GUSTY ON
SUNDAY...UP TO 25 KNOTS EXPECTED.
NEXT RESTRICTIONS TO CEILINGS OR VISIBILITIES WOULD BE MONDAY AND
MONDAY NIGHT WITH A CLIPPER SYSTEM.
&&
.MARINE...
THUNDERSTORMS MOVING OVER THE WATERS THROUGH EARLY EVENING...THEN
STRONGER SYNOPTIC WINDS DEVELOP. GUSTS TO 45 KNOTS ARE EXPECTED FOR
THE OVERNIGHT...SO WILL START THE GALE WARNING WITH THE AFTERNOON
PACKAGE. WINDS DIMINISH ON SUNDAY BUT STILL WITHIN SMALL CRAFT
ADVISORY RANGE.
&&
.TIDES/COASTAL FLOODING...
TIDES CONTINUE TO RUN ABOUT 1 TO 1.5 FEET ABOVE PREDICTED. THIS
TREND WILL CONTINUE THROUGH THE LATE AFTERNOON...BUT SHOULD REMAIN
BELOW ADVISORY THRESHOLDS. STRONG NORTHWEST AND WEST WINDS DEVELOP
THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT. THIS WILL
ALLEVIATE TIDAL FLOODING CONCERNS AND GO MORE TO BLOWOUT TIDE LEVELS
OF AROUND 1 FOOT BELOW PREDICTED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 5 AM EDT SUNDAY FOR DCZ001.
MD...WIND ADVISORY UNTIL 5 AM EDT SUNDAY FOR MDZ009>011-013-014-
016>018.
HIGH WIND WARNING UNTIL 5 AM EDT SUNDAY FOR MDZ003>007-501-502.
SNOW ADVISORY UNTIL 7 AM EDT SUNDAY FOR MDZ501.
VA...WIND ADVISORY UNTIL 5 AM EDT SUNDAY FOR VAZ036>042-050>057.
HIGH WIND WARNING UNTIL 5 AM EDT SUNDAY FOR VAZ021-025>031.
WV...HIGH WIND WARNING UNTIL 5 AM EDT SUNDAY FOR WVZ050>055-501>504.
SNOW ADVISORY UNTIL 7 AM EDT SUNDAY FOR WVZ501-503.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
ANZ530>537.
SMALL CRAFT ADVISORY FROM 7 AM TO 5 PM EDT SUNDAY FOR
ANZ530>537.
GALE WARNING UNTIL 7 AM EDT SUNDAY FOR ANZ530>537.
&&
SARHazardous weather outlook, Mar 8, 11:04 AM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EST SAT MAR 8 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1104 AM EST SAT MAR 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL TRACK ACROSS THE REGION TODAY...BRINGING
LOCALLY HEAVY RAIN AND GUSTY WINDS. IN ADDITION...THUNDERSTORMS
WILL BE POSSIBLE SOUTHEAST OF THE TRACK OF THE LOW. A FEW OF THESE
THUNDERSTORMS MAY BE STRONG TO LOCALLY SEVERE...ESPECIALLY
SOUTHEAST OF THE I-95 CORRIDOR.
BEHIND THE LOW...WINDS WILL INCREASE AND BECOME GUSTY THIS
AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED FOR LATE THIS AFTERNOON
THROUGH THIS EVENING FOR WIND GUSTS TO 50 MPH. A SMALL CRAFT
ADVISORY WILL REMAIN IN EFFECT THIS MORNING. A GALE WARNING IS IN
EFFECT FOR THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SMALL CRAFT CONDITIONS POSSIBLE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ANY REPORTS OF WIND
DAMAGE OR WIND SPEEDS IN EXCESS OF 45 MPH ARE APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1104 AM EST SAT MAR 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL TRACK ACROSS THE REGION TODAY...BRINGING
LOCALLY HEAVY RAIN AND GUSTY WINDS. IN ADDITION...THUNDERSTORMS
WILL BE POSSIBLE SOUTHEAST OF THE TRACK OF THE LOW THIS MORNING.
BEHIND THE LOW...WINDS WILL INCREASE AND BECOME GUSTY THIS
AFTERNOON. AS A RESULT...A HIGH WIND WARNING HAS BEEN ISSUED
FOR THE ALLEGHENYS...POTOMAC HIGHLANDS AND A PORTION OF THE
CENTRAL SHENANDOAH VALLEY FOR WIND GUSTS TO 60 MPH. A WIND ADVISORY
HAS BEEN ISSUED FOR THE REMAINDER OF THE REGION FOR WIND GUSTS TO
50 MPH LATE THIS AFTERNOON AND EVENING.
UPSLOPE SNOW IS EXPECTED LATE TODAY AND TONIGHT. MINOR SNOW
ACCUMULATIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ANY REPORTS OF WIND
DAMAGE OR WIND SPEEDS IN EXCESS OF 45 MPH ARE APPRECIATED.
In the hours before
Special weather statement, Mar 8, 12:19 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1219 PM EST SAT MAR 8 2008
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ054-081845-
DISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-
HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-
HARFORD MD-SOUTHERN BALTIMORE MD-CHARLES MD-ST. MARYS MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
1219 PM EST SAT MAR 8 2008
...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS TO AFFECT THE
BALTIMORE WASHINGTON METRO AREA...
AT 1219 PM EST...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED
THUNDERSTORMS ALONG A LINE FROM NEAR FREDERICK MARYLAND SOUTH TO LA
PLATA IN LOWER SOUTHERN MARYLAND...MOVING NORTHEAST AT 45 MPH.
THIS ACTIVITY WILL MOVE ACROSS THE BALTIMORE WASHINGTON METRO AREA
AND LOWER SOUTHERN MARYLAND THROUGH 2 PM. THERE IS THE POTENTIAL FOR
WINDS GUSTS OF 40 MPH.
THE COMMUNITIES OF SOTTERLEY...SANDGATES...GOLDEN BEACH...BENEDICT...
SOLOMONS...DOWELL...BARSTOW...EAGLE HARBOR...PORT REPUBLIC AND
CALVERT BEACH WILL BE AFFECTED BY THESE STORMS.
PELOQUIN
Special weather statement, Mar 8, 12:37 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1237 PM EST SAT MAR 8 2008
VAZ050-055>057-081815-
ORANGE VA-KING GEORGE VA-STAFFORD VA-SPOTSYLVANIA VA-
1237 PM EST SAT MAR 8 2008
...STRONG THUNDERSTORMS TO AFFECT ORANGE...KING GEORGE...STAFFORD AND
SPOTSYLVANIA COUNTIES...
AT 1237 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES WEST OF MINE RUN TO 29 MILES SOUTH OF
PARTLOW...MOVING NORTHEAST AT 50 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH IN
ADDITION TO HEAVY RAINFALL.
THE COMMUNITIES OF MASSAPONAX AND STAFFORD WILL BE AFFECTED BY THESE
STORMS.
PELOQUIN
Special weather statement, Mar 8, 1:59 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EST SAT MAR 8 2008
MDZ014-018-081930-
ANNE ARUNDEL MD-CALVERT MD-
159 PM EST SAT MAR 8 2008
...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL AND NORTHERN CALVERT
COUNTIES...
AT 159 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SUNDERLAND TO 4 MILES SOUTHWEST OF PRINCE
FREDERICK...MOVING NORTHEAST AT 60 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.
SMZ
Special weather statement, Mar 8, 2:08 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EST SAT MAR 8 2008
VAZ029-038>041-051-082000-
GREENE VA-MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-FAUQUIER VA-
208 PM EST SAT MAR 8 2008
...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...CULPEPER...
PAGE...RAPPAHANNOCK AND FAUQUIER COUNTIES...
AT 208 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN WEST
CENTRAL VIRGINIA ALONG A LINE EXTENDING FROM BIG MEADOWS TO 4 MILES
NORTH OF FLETCHER TO MCMULLEN...MOVING NORTHEAST AT 45 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH...IN ADDITION TO OCCASSIONAL CLOUD TO GROUND LIGHTNING.
THE COMMUNITIES OF MADISON...SPERRYVILLE...CULPEPER...HUME AND
WARRENTON WILL BE AFFECTED BY THESE STORMS.
SMZ
Special weather statement, Mar 8, 2:08 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EST SAT MAR 8 2008
MDZ007-081945-
HARFORD MD-
208 PM EST SAT MAR 8 2008
...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY...
AT 208 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF SCARBORO TO 6 MILES SOUTH OF
ABINGDON...MOVING NORTHEAST AT 40 MPH.
THESE STORMS MAY PRODUCE WIND GUSTS TO 50 MPH IN ADDITION TO HEAVY
RAINFALL.
THE COMMUNITIES OF ABERDEEN AND HAVRE DE GRACE WILL BE AFFECTED BY
THESE STORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
PELOQUIN
Special weather statement, Mar 8, 2:31 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EST SAT MAR 8 2008
VAZ027-028-030-031-039>042-051-052-WVZ052-053-082030-
MADISON VA-CULPEPER VA-RAPPAHANNOCK VA-FAUQUIER VA-WARREN VA-
SHENANDOAH VA-CLARKE VA-LOUDOUN VA-JEFFERSON WV-BERKELEY WV-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FREDERICK VA-
231 PM EST SAT MAR 8 2008
...STRONG THUNDERSTORMS TO AFFECT MADISON...CULPEPER...
RAPPAHANNOCK...FAUQUIER...WARREN...SHENANDOAH...CLARKE...LOUDOUN...
JEFFERSON...BERKELEY...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND
FREDERICK COUNTIES...
AT 231 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR WINCHESTER TO MADISON COUNTY VIRGINIA
MOVING NORTHEAST AT 45 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
THE COMMUNITIES OF CULPEPER...WHITE POST...VIEWTOWN...LINDEN...
STEPHENSON...RIXEYVILLE...MILLWOOD...MARKHAM...GLENGARY AND
GERRARDSTOWN WILL BE AFFECTED BY THESE STORMS.
ROSA
Event by event
24 thunderstorm wind, 4 hail, 1 high surf. Local standard time, as filed.
Thunderstorm Wind, Frederick
- When
- March 8, 3:02 PM EST
- Where
- Frederick County, 1.62 mi WSW of Fountain Mills
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.322, -77.278
A wind gust of 59 mph was measured at Windsor Knolls Middle School in Ijamsville.
Thunderstorm Wind, Frederick
- When
- March 8, 3:29 PM EST
- Where
- Frederick County, 0.64 mi SE of Middletown
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.444, -77.541
An automated observation at Middletown Elementary School measured a wind gust of 60 mph.
Thunderstorm Wind, Montgomery
- When
- March 8, 3:40 PM EST
- Where
- Montgomery County, 0.69 mi N of Clarksburg
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -77.281
A trained spotter in Clarksburg measured a wind gust of 66 mph.
Thunderstorm Wind, Montgomery
- When
- March 8, 3:45 PM EST
- Where
- Montgomery County, 0.55 mi SSW of Damascus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.273, -77.203
Montgomery County Emergency Management reported that trees fell onto a home on the 9600 block of Hawkins Creamery Road near Damascus.
Thunderstorm Wind, Frederick
- When
- March 8, 3:45 PM EST
- Where
- Frederick County, 0.29 mi NW of New Market
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.383, -77.274
A local newspaper reported that several trees and wires fell near the New market Volunteer Fire Department. A truck was damaged when a siren fell of a pole. One tree nearby destroyed a neighboring shed. Between 2000 and 3000 power outages were reported in New Market.
Thunderstorm Wind, Harford
- When
- March 8, 3:45 PM EST
- Where
- Harford County, 1.86 mi NW of Pylesville
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 39.717, -76.397
A local newspaper reported a person was killed when thunderstorm winds brought down two locust trees across Route 136 north of Broad Creek. One tree stuck the passenger side of a passing truck. The driver was not injured but the passenger died the next day from the injuries.
Thunderstorm Wind, Howard
- When
- March 8, 4:00 PM EST
- Where
- Howard County, 4.89 mi SW of Long Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.273, -77.203
A local newspaper reported that a home on Daisy Road in Woodbine was left uninhabitable when a large oak tree fell into the home. There were also numerous trees and power lines down along the road.
Thunderstorm Wind, Montgomery
- When
- March 8, 4:00 PM EST
- Where
- Montgomery County, 0.75 mi NW of Glenmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.077, -77.081
Montgomery County Emergency management reported that a tree fell onto a home on Connecticut Ave in Rockville.
Thunderstorm Wind, Baltimore
- When
- March 8, 4:00 PM EST
- Where
- Baltimore County, 1.06 mi ENE of Holbrook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Unknown
- Coordinates
- 39.407, -76.832
Several sheds were damaged when six trees were uprooted and another 6 trees snapped off at the base on Almart Road in in Owings Mills.
Hail, Montgomery
- When
- March 8, 4:00 PM EST
- Where
- Montgomery County, Bethesda
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.970, -77.120
Hail, Montgomery
- When
- March 8, 4:00 PM EST
- Where
- Montgomery County, Rockville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.080, -77.150
Hail, Carroll
- When
- March 8, 4:00 PM EST
- Where
- Carroll County, Westminster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -77.000
High Surf, Charles
- When
- March 8, 4:00 PM EST to 4:30 PM EST
- Where
- Charles forecast zone
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Charles County Emergency management reported several seawalls and piers damaged in Cobb Island. More seawalls and protective berms on the Potomac River side of the county were damaged near the Waverly Point subdivision near Morgantown. These berms breached in 4 separate locations near Morgantown, causing significant yard erosion.
Thunderstorm Wind, Montgomery
- When
- March 8, 4:00 PM EST to 4:02 PM EST
- Where
- Montgomery County, 1.44 mi SSW of Dickerson
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Public
- Coordinates
- 39.200, -77.439
Straight line winds from a thunderstorm damaged a sparsely populated residential area. A old home that George Washington had visited was destroyed with its roof blown off and several walls down. Four other buildings also sustained roof damage. About 20 trees were blown down.
Hail, Howard
- When
- March 8, 4:04 PM EST
- Where
- Howard County, Clarksville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.200, -76.880
Thunderstorm Wind, Carroll
- When
- March 8, 4:07 PM EST
- Where
- Carroll County, 0.7 mi NW of Westminster Arpt
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.608, -77.008
A wind gust of 75 mph was measured at Carroll County Regional Airport near Westminster.
Thunderstorm Wind, Carroll
- When
- March 8, 4:13 PM EST
- Where
- Carroll County, 2 mi E of Lineboro
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 39.720, -76.792
A cooperative observer east of Lineboro measured a wind gust of 68 mph.
Thunderstorm Wind, Baltimore
- When
- March 8, 4:14 PM EST
- Where
- Baltimore County, Cockeysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -76.650
A trained spotter reported trees down in Cockeysville.
Thunderstorm Wind, Howard
- When
- March 8, 4:14 PM EST
- Where
- Howard County, 0.63 mi N of West Friendship
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 39.309, -76.952
An NWS employee reported a large downed tree blocking the right lane of Interstate 70 at Route 32.
Thunderstorm Wind, Baltimore
- When
- March 8, 4:15 PM EST
- Where
- Baltimore County, 0.12 mi NW of Glen Morris
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.481, -76.831
An automated observation at the Maryland Emergency Management (MEMA) building measured a wind gust of 59 mph.
Thunderstorm Wind, Carroll
- When
- March 8, 4:20 PM EST
- Where
- Carroll County, Finksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.500, -76.900
A trained spotter reported trees down in Finksburg.
Thunderstorm Wind, Carroll
- When
- March 8, 4:35 PM EST
- Where
- Carroll County, New Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 39.550, -77.100
Broadcast Media reported trees down in New Windsor.
Thunderstorm Wind, Montgomery
- When
- March 8, 4:35 PM EST
- Where
- Montgomery County, 0.81 mi NE of Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.208, -77.169
Montgomery County Emergency Management reported power poles and trees down on Brink Road west of Laytonsville near Gaithersburg.
Thunderstorm Wind, Baltimore
- When
- March 8, 4:40 PM EST
- Where
- Baltimore County, 0.58 mi S of Parkton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.642, -76.668
A trained spotter reported two trees down at mile marker 26 south on Interstate 83 near Parkton.
Thunderstorm Wind, Calvert
- When
- March 8, 4:45 PM EST
- Where
- Calvert County, Dares Beach to 0.5 mi N of Wallville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.570, -76.520
Calvert County Fire and Rescue reported downed trees and power lines across the county.
Thunderstorm Wind, Anne Arundel
- When
- March 8, 4:45 PM EST
- Where
- Anne Arundel County, 1.47 mi ESE of Delmont
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.123, -76.644
An automated observation in Severn measured a wind gust of 68 mph.
Thunderstorm Wind, Anne Arundel
- When
- March 8, 5:00 PM EST
- Where
- Anne Arundel County, Edgewater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -76.550
A trained spotter reported numerous trees down in Edgewater. A roof was blown off a building.
Thunderstorm Wind, St. Mary'S
- When
- March 8, 5:00 PM EST
- Where
- St. Mary'S County, Lexington Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.270, -76.450
St Marys County Fire and Rescue reported trees and power lines down in Lexington Park. One tree fell onto a house, causing significant roof damage.
Thunderstorm Wind, Harford
- When
- March 8, 5:00 PM EST
- Where
- Harford County, Bel Air
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.530, -76.350
Harford County Fire and Rescue reported trees and power lines down in Bel Air.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Delaware, March 8, 20083 deaths · $75,000 · 4 events
- High Wind and Strong Wind in Pennsylvania, March 8 to 9, 20081 death · $145,000 · 50 kt wind · 10 events
- Rip Current in Oregon, March 8, 20081 death · 1 event
- Damaging Winds in Pennsylvania, March 8, 2008$800,000 · 62 kt wind · 6 events
- Damaging Winds in New Jersey, March 8, 20082 injured · $300,000 · 59 kt wind · 9 events
- Flooding and Coastal Flood in Massachusetts, March 8 to 9, 2008$274,000 · 66 kt wind · 20 events
- High Wind and Strong Wind in New Jersey, March 8 to 9, 2008$240,000 · 57 kt wind · 21 events
- High Wind in Georgia, March 8, 20081 injured · $61,000 · 50 kt wind · 22 events
- Flash Flood in Vermont, March 8 to 9, 2008$200,000 · 1 event
- Flash Flooding and Flooding in New Jersey, March 8 to 13, 2008$100,000 · 9 events
- Flooding and Coastal Flood in Rhode Island, March 8 to 9, 2008$76,000 · 66 kt wind · 11 events
- High Wind in South Carolina, March 8, 2008$25,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89616, 89619, 89620, 89621, 89622, 89623, 89624, 89625, 89626, 89638, 89639, 89640, 89643, 91997, 89641, 89617, 89618, 89627, 89628, 89629, 89630, 89631, 89632, 89633, 89634, 89642, 89635, 89636, 89637.